Hello

Hello everyone, I'm 37 and live in the southwest U.S. My mother was diagnosed in 1998 and has been on Avonex since then. About 2008, she stopped talking, and began deteriorating, despite my father giving her incredible care. She has always had problems with urinary infections and fevers. After her latest uti, she now gets fevers every night around midnight. It used to be the fevers would come the day after her Avonex shot, but now it's every day.

I'm considering telling my dad maybe it's time to stop her Avonex, but I'm not sure. All I know is my dad never gets any sleep, he hasn't done anything for himself in ten years, and the depression and anxiety I've had since I was a teenager is starting to take my life over.

I know this is bleak and I don't want to ruin anyone's day, but I just want someone to tell me if this has happened to them or their loved one and maybe if someone could just tell me that everything will be okay (even though no one knows that), I would appreciate it.

If you're still reading, I thank you.

13 Replies

oldestnewest
  • bgabq this is ssdw1958 i do want you to know I was finally diagnose in 2004 I was put on Avonex the only thing I got for being on this medicine was I felt like I had the flu once a week. After being on this medicine for about a year my neurologist asked me if I felt if the medicine was doing any thing good for me and I told him no and he told me to stop. let me tell you I was so happy to stop.

    Now i am on Ampyra, Tecfidera and Oxcarbazepine and vitamin D and bladder medicine.

    It was sad to hear about your Mom and your Dad. With both of there challenges.

    Let them know i someone who knows how it feels says hello and hang in their.

    Sandra

  • bgabq HUGS. I am at a loss as how to respond other than to say I am so, so sorry for all that ms has put your family through. I can't imagine the stress you are all under. My first thought is to take care of you, it sounds like you are in need of some TLC yourself, don't let the anxiety and depression take over. I'm glad that you have posted. You will find there are so many wonderful, caring people on this site.

  • Hi bgabq, You do not need to be sorry about your family problems because us, all MSers have a variety of issues always going on. And it is very good you mentioned her symptoms because I also had low fever almost all last year and I was not educated about that. I did blood test looking for infections, negative, but I also had some fungus infections due to low immune cells. Low fever people thinks is not a problem but for us, MSers it is a problem because shows that we are in inflammation and we are in disease active affecting our " brain reserve" and deterioration of physical and mental behavior. Avonex is not working anymore in your mother body and it is causing only adverse effect without treatment for MS. She must need stop taking Avonex and go to Neurologist to do all blood work and checkup and start with Disease Modified Treatment(DMT). Now in US we have more than 15 options of DMT, the only treatments that target the MS in fact. Please say to your father and mother to STOP TAKING AVONEX.

  • bgabq,

    You all sound understandably exhausted. I'm sure you're talking with your mom's doctor's about all this, but I do hope that you and your dad can also find some help. Yes, it's hard having MS, but family and friends go through a great deal on our behalf. Is there any service that can provide some in-home care to give you and your dad a break? Do you have other family, friends, or neighbors who can step in at least here and there? Have you contacted MSAA? You love for your mom is obvious, but working to the point of exhaustion or depression can leave you unable to take care of not only yourselves, but your mom, too.

    Please keep us updated about you, your mom, and your dad. We care about one another here. I'll be praying you find solutions to these problems. Thank you for sharing from "the other side" of MS. It's a great reminder to treasure and appreciate our caregivers at any level.

  • I thank all of you from the bottom of my heart for your replies. I mean that! I will try to update you regularly about my mother. But forgive me if I am absentee in between posts.

    Again, you all are wonderful!

  • bgabq

    I'm so sorry to hear about your mom. What do Her docs say? Are the evening fevers due to infection, avonex, or temperature autonomic dis regulation due to MS?

    Is your mom not spkg due to advanced MS or is this volitional and because of depression?

    i hope you and your family can get some assistance...social Svc. Resources?

  • I am so so you and your father are wearing yourselves out. You MUST find some assistance so that your dad can get out, even if it is just for a walk to the park, to get a haircut, little things like that. As for you, your mom's ms seems to have gravely affected your life. Have you thought about seeing someone? I have had to talk things out with a therapist before and it really helped. I just am heartbroken to hear the pain in your voice. As for your mom, I agree with others, STOP the avonex. Come back often and know you have found a safe, loving place. Kelly

  • Hi bgabq I can't imagine what you're going through. Your dad sounds alot like mine, giving all his time to my mom. You both need a break from the sounds of it. I'm so glad you found us here at our MSAA Community. Hopefully we can get you some resources to help you both out.☺ Give them a call on Monday, and check out there website in the meantime.

    mymsaa.org

    1 800 532-7667 ext. 154

    I would also tell her Neurologists what's going on. Maybe it's time to change her meds? I know it's hard being the "child" in this kind of situation. I'm with you here. Sometimes though we have to make the "adult" decisions. Because they are to close to the situation.

    Hugs and good luck!

    Jes🌠

    ps. ~Helpful Hint~ If you put an @ in front of person of who your addressing, they will be notified. IE @ jesmcd2 *With No Spaces*

  • @bgabq

    I am so sorry about all of the struggles, and please dont apologize for reaching out. The fevers are worrysome, and I agree, she has to stop AVONEX, and figure out what is going on. The other thing that worries me more is the stress on you and your dad. You guys are obviously the most loving caring family, and your mom is blessed to have you both looking after her. But I am sure that you and your dad need a break, and a chance to take care of yourselves. The assistance is out there, for all of you, as erash , @greaterexp, and others mentioned, MSAA, NMSS, etc. have resources you can contact and find out how they can help, or point you to local resources in your area.

    Please take care of yourself, and let us know how you are making out with the changes needed to mom's meds, she really needs to stop AVONEX, and get a comprehensive study of her current state etc.

  • @bgabq, I'm sorry about your mom. It must be painful for you to watch her suffering.

    Even a lowgrade fever, and you don't say how high the fever is, if it keeps happening, should be discussed with a doctor. The UTI that she had may still be present. Sometimes the drugs that are prescribed for a UTI don't work right, or turn out to be the wrong drug.

    Before she stops the Avonex, I hope someone checks into the possibility of a UTI or some other infection that could be causing the recurring fever.

    I hope that your dad can find a way to get some help so he can have more of a life. MS unfortunately is going to do what it's going to do, but the neurologist who prescribed the Avonex might want to switch her to a different MS drug. I hope someone will look into that possibility too.

  • @

    bgabqa

    I also live in the great Southwest and was DX in 1998! I was on Avonex for years and then Betaseron until my neurologist told me that I had moved into SP and it was up to me, but the DMT's probably would not do me any good. I also had a temp right after my Avonex injection unless I took Tylenol prior. I have trouble swallowing and wondered if your Mom's not talking is physical or mental? Your family has been through enough and I wish there were a simple solution. Have you discussed this with your Mom's PCP and/or neurologist? Every county has a Department of Aging which might be some help. Remember DEGU - Don't Ever Give Up!Sending good thoughts to your family!

  • I agree with everyone else that your mom should stop taking Avonex after speaking with your neurologist. Do you feel comfortable with him or her? I am going to my 4th neurologist, who is an MS specialist. Being a part of this wonderful site will be a help to you even if you don't post regularly. But please let us know how things work out for you. We all care!

  • Thank you all for your comments!

    Just thought I would give an update and answer a few questions. My mother stopped speaking around 2008 and we still don't know why. The only time I've heard her speak since then was when she was in the hospital for one of her bad UTIs and was given an IV drip of magnesium. I have no idea why, but she spoke a little bit after that and then stopped again when we brought her back home.

    The temperatures range from 99 deg. to 100, sometimes 101. She would always get a fever for a short time after her Avonex shot, but now, it's nightly

You may also like...